Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 17, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 8, 2021, 6:17 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2021, 6:17 PM MDT (00:17 UTC)
- Expired
- Jun 8, 2021, 7:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 141 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 6:20 PM MDT | TSTM WND GST 60 | 8 Se Klein Ranch, SD | SMALL TREE LIMBS DOWN. |
| Jun 8, 6:40 PM MDT | TSTM WND GST 94 | 11 S Bullhead, SD | MESONET STATION GRRS2 BULLHEAD 10 S. TIME ESTIMATED. |
| Jun 8, 7:09 PM MDT | TSTM WND GST 56 | 1 Ne Timber Lake, SD | MESONET STATION 293 TIMBER LAKE (SDDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 2317 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800
WUUS53 KABR 090017
SVRABR
SDC031-041-090100-
/O.NEW.KABR.SV.W.0017.210609T0017Z-210609T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
617 PM MDT Tue Jun 8 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
South central Corson County in north central South Dakota...
North central Dewey County in north central South Dakota...
* Until 700 PM MDT.
* At 616 PM MDT, severe thunderstorms were located along a line
extending from 11 miles east of Klein Ranch to Firesteel, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Little Moreau Rec Area, Timber Lake, Spring Lake and Glencross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4564 10076 4521 10106 4542 10140 4568 10119
TIME...MOT...LOC 0016Z 320DEG 20KT 4560 10113 4543 10127
HAIL...1.00IN
WIND...60MPH
$$
Lueck2 follow-up statements
607
WWUS53 KABR 090025
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
625 PM MDT Tue Jun 8 2021
SDC031-041-090100-
/O.CON.KABR.SV.W.0017.000000T0000Z-210609T0100Z/
Corson SD-Dewey SD-
625 PM MDT Tue Jun 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTH CENTRAL CORSON AND NORTH CENTRAL DEWEY COUNTIES...
At 625 PM MDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Spring Lake to near Firesteel,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Timber Lake, Firesteel, Spring Lake, Little Moreau Rec Area and
Glencross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4564 10076 4521 10106 4542 10140 4568 10119
TIME...MOT...LOC 0025Z 313DEG 19KT 4562 10106 4539 10122
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Lueck743
WWUS53 KABR 090053
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
653 PM MDT Tue Jun 8 2021
SDC031-041-090103-
/O.EXP.KABR.SV.W.0017.000000T0000Z-210609T0100Z/
Corson SD-Dewey SD-
653 PM MDT Tue Jun 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CORSON AND NORTH
CENTRAL DEWEY COUNTIES WILL EXPIRE AT 700 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
LAT...LON 4564 10076 4521 10106 4542 10140 4568 10119
TIME...MOT...LOC 0052Z 320DEG 20KT 4551 10092 4528 10108
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:30 PM MDT, 47 minutes earlier.
Area forecast discussion, Jun 8, 5:30 PM MDT, 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 630 PM CDT Tue Jun 8 2021 .UPDATE... Issued at 625 PM CDT Tue Jun 8 2021 See updated aviation discussion below. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 225 PM CDT Tue Jun 8 2021 Storms continue to fire along the warm front stretching across southwest ND this afternoon. A few have come close to Corson County, but the environment in the warm sector is more capped without the focus point of the boundary to aid lift. Low pressure will move into western and central SD this evening. Drier air at the mid levels east of the Missouri and across south central SD will impede showers and thunderstorms. However, west river, including Corson and Dewey counties, could see a few strong to severe storms. This is especially true as the warm front reorients and retrogrades to a sharper southwest to northeast direction that travels through western Corson. A few showers may linger into Wednesday morning in the sfc trough axis just east of the Missouri River. Drier air then moves in again from the west for the remainder of the day Wednesday. Temperatures will remain well above average with highs climbing into the 90s again on Wednesday. .LONG TERM...(Thursday through Tuesday) Issued at 225 PM CDT Tue Jun 8 2021 Our persistent pattern continues with the 500mb low and trough extending from the Gulf of AK through WA/OR/CA. The surface low will be over eastern MT. The main change with this one is the extra 500mb support with a sizable wave ejecting east-northeast from OR/CA/NV at daybreak through ID/WY/MT through the daytime hours Thursday, with the surface low quickly deepening as it moves into western ND Thursday night and into south central Canada Friday morning while becoming nearly stacked from the sfc-500mb. Expect plenty of moisture to surge in from the open Gulf of Mexico. Not only will we be expecting strong to severe storms, but the best chance of rainfall over the past week and looking out a week ahead. While we are hoping for the rain, most are not overly enthused about stronger storms or the potential for frequent lightning that could cause fire starts. The SPC outlook looks reasonable at this point, highlighting our western counties, central SD and into ND where the best forcing will be after about 09Z. Will need to continue to monitor the latest forecast trends. The frontal boundary will shift east of our area around 15Z Friday, with plenty of dry air quickly shifting in. The cooler air will also be a bonus, with highs back to around 80 degrees Friday and Saturday. Temperatures return to around 90 degrees Saturday, with rh values falling into the upper teens to around 25 percent. At this point, if precipitation does fall Thursday night and the lighter wind forecast continues, fire weather concerns would be mitigated. Looking ahead, 90s look common for highs through next Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 625 PM CDT Tue Jun 8 2021 Terminals KABR,KATY,KPIR,KMBG An area of thunderstorms will heavy rain, hail and abundant lightning will affect the north central part of South Dakota this evening. Another area of showers and thunderstorms will reach central South Dakota around midnight, then will track across the Missouri River area before dissipating by sunrise. Otherwise, VFR conditions will prevail tonight and through the day Wednesday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...Flash Flood Watch until 9 PM MDT this evening for SDZ003. MN...None. && SHORT TERM...Wise LONG TERM...KF AVIATION...Parkin
Hazardous weather outlook, Jun 8, 3:48 AM MDT, 14 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 448 AM CDT Tue Jun 8 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-091000- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 448 AM CDT Tue Jun 8 2021 /348 AM MDT Tue Jun 8 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. A couple of strong to severe storms will be possible tonight mainly for locations along and west of the Missouri River valley. Damaging winds would be the main severe weather threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms will be possible on Wednesday with any severe threats remaining low. A much better chance for potentially strong to severe storms will be possible Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-091000- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 448 AM CDT Tue Jun 8 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms will be possible Wednesday with any severe threats remaining low. A round of strong to severe storms will be possible Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 8, 3:34 PM MDT, 2 hours 43 minutes before
Special Weather Statement National Weather Service Aberdeen SD 334 PM MDT Tue Jun 8 2021 SDZ003-082200- Corson SD- 334 PM MDT Tue Jun 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL 400 PM MDT... At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near Watauga, or 26 miles east of Lemmon, moving north at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Morristown and Watauga. LAT...LON 4595 10145 4580 10147 4581 10176 4595 10177 TIME...MOT...LOC 2134Z 176DEG 10KT 4586 10162 Lueck
Special weather statement, Jun 8, 4:18 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
418 PM MDT Tue Jun 8 2021
SDZ015-082245-
Dewey SD-
418 PM MDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY COUNTY UNTIL
445 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Green Grass, or 7 miles north of Eagle Butte, moving north at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Timber Lake, Firesteel, Little Moreau Rec Area, Green Grass,
Glencross and northern Cheyenne River Reservation.
LAT...LON 4547 10134 4547 10108 4545 10092 4502 10123
4508 10140
TIME...MOT...LOC 2218Z 200DEG 18KT 4511 10128
LueckLocal storm report, Jun 8, 4:39 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
539 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST MCINTOSH 45.92N 101.34W
06/08/2021 M63 MPH CORSON SD MESONET
MESONET STATION MCTS2 MCINTOSH (SD MESONET).
&&
TMTSpecial weather statement, Jun 8, 5:12 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Aberdeen SD 512 PM MDT Tue Jun 8 2021 SDZ003-082345- Corson SD- 512 PM MDT Tue Jun 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CORSON COUNTY UNTIL 545 PM MDT... At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Shambo Ranch, or 33 miles north of Dupree, moving east at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Shambo Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4563 10184 4563 10132 4547 10139 4547 10187 TIME...MOT...LOC 2312Z 276DEG 41KT 4553 10168 Lueck
Local storm report, Jun 8, 6:08 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
708 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 2 N FIRESTEEL 45.45N 101.29W
06/08/2021 E1.75 INCH DEWEY SD PUBLIC
&&
TMTLocal storm report, Jun 8, 6:12 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 N FIRESTEEL 45.45N 101.29W
06/08/2021 E1.00 INCH DEWEY SD PUBLIC
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:22 PM MDT | Flash Flood Warning | ABR | Corson | 3 hr |
| Jun 8, 6:44 PM MDT | Flash Flood Warning | ABR | Corson, Dewey | 3 hr |
| Jun 8, 6:44 PM MDT | Special Weather Statement | ABR | Corson | 31 min |
| Jun 8, 7:02 PM MDT | Special Weather Statement | ABR | Corson | 28 min |
| Jun 8, 7:11 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 49 min |
| Jun 8, 7:21 PM MDT | Tornado Warning | ABR | Corson, Dewey | 24 min |
| Jun 8, 7:25 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 50 min |
| Jun 8, 7:44 PM MDT | Tornado Warning | ABR | Corson | 16 min |
| Jun 8, 8:11 PM MDT | Special Weather Statement | ABR | Corson | 34 min |
| Jun 8, 8:28 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| Jun 8, 9:12 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 36 min |
| Jun 8, 9:33 PM MDT | Flash Flood Warning | ABR | Corson, Dewey | 8 hr |
| Jun 8, 10:54 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 66 min |
| Jun 8, 11:58 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Jones, Stanley | 37 min |
| Jun 9, 12:03 AM MDT | Special Weather Statement | ABR | Corson, Dewey | 57 min |
| Jun 9, 12:40 AM MDT | Special Weather Statement | ABR | Jones, Stanley | 65 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.